Indiana, 2003Flash Flooding and Hail in Indiana, July 7 to 8, 2003
July 7 to 8, 2003 · NWS IND · 23 events in 12 counties and zones
A severe squall line moved across the northern part of the Indianapolis CWA late on the evening of the 7th and into the overnight of the 8th. Trees and power lines were reported down across many locales.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe squall line moved across the northern part of the Indianapolis CWA late on the evening of the 7th and into the overnight of the 8th. Trees and power lines were reported down across many locales. Winds moved and damaged a car in southwest Tippecanoe county. Large hail was isolated with only a dime size report across Henry county. There was also additional flash flooding due to the heavy rain and already saturated grounds. Pipe Creek in Alexandria in Madison county normally 1.5 feet crested at 13 feet and overflowed its banks flooding 40 homes. Water was up to 4 feet deep in some residences.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 7, 1:00 PM EST, 10 hours 50 minutes earlier.
Area forecast discussion, Jul 7, 1:00 PM EST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
100 PM EST MON JUL 7 2003
THUNDERSTORMS AND FLOODING THE PROBLEM FOR TODAY.
SAME PATTERN DIFFERENT DAY...WILL AGAIN GO WITH PERSISTENCE AND
MODEL BLEND. MORNING MCS LAYS OUTFLOW BOUNDARYS WHICH INITIATE
STORMS LATER IN THE AFTERNOON. UPPER PATTERN HAS BEEN THE SAME AS
MOIST H85 AIR AND BOUNDARIES-A-PLENTY KEEP A LOT OF CENTRAL INDIANA
IN A WET PATTERN.
FLOODING IS STILL A BIG CONCERN. FFG FOR THE NORTHERN 1/3 OF THE
CWA IS AROUND 1/2 INCH IN 1 HOUR WHICH THESE STORMS ARE MORE THAN
CAPABLE OF PRODUCING AS PWATS ARE 140 PERCENT OF NORMAL. WILL
CONTINUE FLOOD WATCH THRU TUES MORN.
A CHANGE IS ON THE HORIZON FOR THURSDAY/FRIDAY. UPPER TROF AND
SHORT WAVE PASS OVER CENTRAL INDIANA EARLY ON THURS MORNING. MODELS
DIFFER ON STRENGTH BUT BOTH POINT TO SIMILAR TIMING. LAST SEVERAL
RUNS HAVE BEEN CONSISTENTLY POINTING TO THURS SO WILL MENTION MORE
SO IN NEXT PACKAGE. THURS NITE/FRI DRYS OUT A BIT AND WILL REMAIN
WARM BUT NOT AS HUMID.
.IND...FLOOD WATCH THROUGH TUESDAY MORNING NORTHERN TWO-THIRDS.
SALLY
Hazardous weather outlook, Jul 7, 11:04 PM EST, 46 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 PM EST MON JUL 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT
...FLOOD WATCH FOR THE NORTHERN TWO THIRDS OF INDIANA THROUGH 4 AM
EST...
...SEVERE THUNDERSTORM WATCH NORTH OF AND INCLUDING INDIANAPOLIS
THROUGH 4 AM EST...
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ESPECIALLY NORTH OF
INTERSTATE 70. SOME OF THE STORMS COULD BE SEVERE WITH HEAVY
RAIN...DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY EVENING.
SOME IF THESE STORMS MAY BE STRONG.
.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER SPOTTERS MAY BE NEEDED TONIGHT AND TUESDAY.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...
HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
KOCH
In the hours before
Special weather statement, Jul 7, 10:45 PM EST, 1 hour 5 minutes before
INZ021-029>031-038>042-049-080400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1045 PM EST MON JUL 7 2003
TORNADO WATCH #670 THAT WAS IN EFFECT FOR...CARROLL...HOWARD...
TIPPECANOE...CLINTON...TIPTON...MADISON...DELAWARE...RANDOLPH...HAMIL
TON AND HENRY COUNTIES...HAS BEEN CANCELLED. A NEW SEVERE
THUNDERSTORM WATCH WILL BE ISSUED SHORTLY.
Event by event
15 thunderstorm wind, 7 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Tippecanoe
- When
- July 7, 11:50 PM EST
- Where
- Tippecanoe County, Odell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -87.067
Thunderstorm Wind, Tippecanoe
- When
- July 7, 11:51 PM EST
- Where
- Tippecanoe County, 2 mi N of Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -86.867
Thunderstorm Wind, Carroll
- When
- July 8, 12:10 AM EST
- Where
- Carroll County, Burrows
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.683, -86.500
Thunderstorm Wind, Montgomery
- When
- July 8, 12:30 AM EST
- Where
- Montgomery County, 4 mi E of Crawfordsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.033, -86.817
Flash Flood, Howard
- When
- July 8, 12:30 AM EST to 2:00 AM EST
- Where
- Howard County, Kokomo
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.484, -86.117 (the zone’s center; the record gives no point)
Flash Flood, Clinton
- When
- July 8, 12:30 AM EST to 2:30 AM EST
- Where
- Clinton County, Kirklin
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.302, -86.475 (the zone’s center; the record gives no point)
Thunderstorm Wind, Clinton
- When
- July 8, 12:30 AM EST
- Where
- Clinton County, Frankfort
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -86.517
Thunderstorm Wind, Howard
- When
- July 8, 12:35 AM EST
- Where
- Howard County, 10 mi SE of Kokomo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.383, -86.000
Thunderstorm Wind, Boone
- When
- July 8, 12:40 AM EST
- Where
- Boone County, Mechanicsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.167, -86.483
Thunderstorm Wind, Howard
- When
- July 8, 12:45 AM EST
- Where
- Howard County, Kokomo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -86.133
Thunderstorm Wind, Tipton
- When
- July 8, 12:45 AM EST
- Where
- Tipton County, Tipton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.283, -86.050
Thunderstorm Wind, Boone
- When
- July 8, 12:45 AM EST
- Where
- Boone County, Lebanon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.050, -86.467
Thunderstorm Wind, Hamilton
- When
- July 8, 12:58 AM EST
- Where
- Hamilton County, Cicero
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -86.017
Flash Flood, Tippecanoe
- When
- July 8, 1:00 AM EST to 2:30 AM EST
- Where
- Tippecanoe County, Americus
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
Flash Flood, Carroll
- When
- July 8, 1:00 AM EST to 2:30 AM EST
- Where
- Carroll County, Delphi
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
Thunderstorm Wind, Madison
- When
- July 8, 1:18 AM EST
- Where
- Madison County, 3 mi N of Elwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.317, -85.833
Thunderstorm Wind, Delaware
- When
- July 8, 1:25 AM EST to 1:30 AM EST
- Where
- Delaware County, Muncie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.183, -85.400
Flash Flood, Madison
- When
- July 8, 1:30 AM EST to 4:00 AM EST
- Where
- Madison County, Alexandria
- Property damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Thunderstorm Wind, Randolph
- When
- July 8, 1:30 AM EST
- Where
- Randolph County, Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.167, -84.983
Hail, Henry
- When
- July 8, 1:44 AM EST
- Where
- Henry County, 3 mi W of New Castle
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.917, -85.417
Thunderstorm Wind, Delaware
- When
- July 8, 1:45 AM EST
- Where
- Delaware County, Muncie
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.183, -85.400
Flash Flood, Hamilton
- When
- July 8, 2:00 AM EST to 3:00 AM EST
- Where
- Hamilton County, Arcadia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Flash Flood, Randolph
- When
- July 8, 2:30 AM EST to 3:30 AM EST
- Where
- Randolph County, 5 mi N of Winchester
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.158, -85.011 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 7, 20031 death · 1 event
- Tornado and Flash Flood in Ohio, July 7 to 8, 2003$1.1 million · F0 · 51 events
- Hail in Iowa, July 7, 2003$1.9 million · 4.5 in hail · 37 events
- Flash Flooding and Flooding in Ohio, July 7, 2003$2.2 million · 58 kt wind · 32 events
- Hail and Damaging Winds in Illinois, July 7, 2003$2.5 million · 61 kt wind · 10 events
- Hail and Damaging Winds in Iowa, July 7, 2003$1.1 million · 1 in hail · 12 events
- Flood in Ohio, July 7 to 13, 2003$750,000 · 1 event
- Damaging Winds in Nebraska, July 7, 2003$304,000 · 91 kt wind · 16 events
- Lightning Strike in Minnesota, July 7, 2003$250,000 · 1 event
- Hail and Damaging Wind in Iowa, July 7, 2003$141,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Illinois, July 7, 2003$95,000 · 1 in hail · 4 events
- Flash Flood in South Dakota, July 7 to 8, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375872, 5375870, 5375871, 5372992, 5372993, 5375873, 5375875, 5372991, 5372990, 5372987, 5372988, 5372989, 5372986, 5372985, 5375874, 5372983, 5372981, 5372980, 5372984, 5372982, 5375876, 5372979, 5372978.